Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Blacksburg, VA

July 16, 2007Alleghany County, Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2007, 3:01 PM EDT for Alleghany County, Rockbridge County, City of Lexington, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2007, 3:01 PM EDT (19:01 UTC)
Expired
Jul 16, 2007, 4:04 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 161901
SVRRNK
VAC005-163-678-162015-
/O.NEW.KRNK.SV.W.0201.070716T1901Z-070716T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  EAST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 415 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF LEXINGTON CITY...OR ABOUT 6 MILES NORTHWEST OF
  COLLIERSTOWN...AND MOVING EAST AT 5 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3785 7970 3778 7971 3775 7935 3797 7939

$$

KM
1 follow-up statement
000 
WWUS51 KRNK 162004
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT MON JUL 16 2007

VAC005-163-678-162014-
/O.CAN.KRNK.SV.W.0201.000000T0000Z-070716T2015Z/
CITY OF LEXINGTON VA-ROCKBRIDGE VA-ALLEGHANY VA-
404 PM EDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF 
LEXINGTON...EASTERN ALLEGHANY AND CENTRAL ROCKBRIDGE COUNTIES IS 
CANCELLED...THE STORM HAS WEAKENED BELOW SEVERE LIMITS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3785 7970 3778 7971 3775 7935 3797 7939

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:47 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 16, 1:47 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT MON JUL 16 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF
HEAT AND HUMIDITY INTO THE REGION THIS WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS
EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK
FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS
STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH
THE INITIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL
CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW
LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN
SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE
POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO
THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN
THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE
RIDGE WILL BE EAST-SOUTHEAST.

MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000
J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES
AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY
TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO
THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT
REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY
DOWNPOURS.

LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO
CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY
FOG AGAIN POSSIBLE FOR THE OVERNIGHT.

TEMPS TODAY NOT OUT OF THE ORDINARY FOR MID SUMMER. 85H TEMPS NEAR
+20 DEG C TO PROMOTE SFC TEMPS AROUND 90 DEG F ALONG AND EAST OF
BLUE RIDGE...80S IN THE MTNS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
WITH BERMUDA HIGH ANCHORED TO OUR SOUTHEAST...ANTICIPATE REPEAT
CYCLE OF DIURNAL TSTM THREAT. PWATS THROUGH THE PERIOD WILL REMAIN
HIGH...AOA 1.50...SUPPORTING HEAVY RAIN RATES FOR STORMS THAT
OCCUR. TEMPS WILL COMPLIMENT THE TIME OF YEAR WITH HIGHS IN THE
80S MTNS AND 90 TO 95 ELSEWHERE...OVERNIGHT LOWS IN THE 60S TO
ARND 70.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ON THURSDAY...CONDITIONS WILL BE SIMILAR AS TO THOSE EARLIER IN THE
WEEK...BUT BY FRIDAY....A NOTABLE SHIFT IN THE JET PATTERN ACROSS
CONUS STARTS TO TAKE PLACE. ENHANCED RIDGING IN THE WEST LEADS TO
BETTER TROUGHINESS IN THE EAST WHICH WILL RESULT IN A COOLING TREND
FOR OUR REGION HEADING INTO THE WEEKEND WITH A CONTINUED CHANCE OF
SHOWERS AND STORMS ON FRIDAY AND SATURDAY. BY SUNDAY...THE JET AND
ASSOCIATED SURFACE FRONT MAY BE FAR ENOUGH SOUTH OF THE AREA TO
ALLOW FOR DRY CONDITIONS ACROSS MOST OF THE AREA.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
DIURNALLY DRIVEN SCATTERED SHRA/TSRA HAVE DEVELOPED AS
EXPECTED...SO FAR THE MAJORITY OF THE ACTIVITY HAS BEEN ALONG AN
EASTWARD MOVING BOUNDARY THAT CURRENTLY EXTENDS ACROSS SOUTHWEST
VIRGINIA BETWEEN BLUEFIELD AND ROANOKE. I CANNOT RULE OUT TSTMS AT
ANY AIRPORT...BUT THE BEST CHANCES WIL BE AHEAD OF THIS EASTWARD
MOVING BOUNDARY...WHICH INCLUDES ROA...LYH AND DAN. I HAVE PUT IN
TEMPO PERIODS FOR WHEN THE BEST CHANCE OF TSTMS AT THOSE AIRPORTS
IS. THE STORMS WILL HAVE A POTENTIAL FOR STRONG WIND GUSTS SO I
INCLUDED GUSTS TO 25 KTS AT THIS TIME. I LEFT VICINITY TSTMS IN
FOR LWB AND BLF. MOST TSTM ACTIVITY SHOULD EITHER BE DISSIPATED BY
00Z...OR IN THE PIEDMONT WILL HAVE MOVED EAST OF DAN SHORTLY AFTER
01Z. THERE WILL BE A GOOD CHC OF MVFR FOG OVERNIGHT AT ALL
LOCATIONS...AND POSSIBLY IFR AT LYH AND DAN. LWB HAS A GOOD CHC OF
A BRIEF PERIOD OF LIFR FOG TOWARD MORNING.

LOOKS LIKE A REPEAT ON TUESDAY...WITH PEAK OF ACTIVITY COINCIDING
WITH WARMEST PART OF THE DAY 18-24 UTC (2PM- 8PM). LCL IFR CIGS
VSBYS ANTICIPATED IN THE VCNTY OF THE THUNDERSTORMS. ASIDE FROM
DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED
DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE
DUE TO FORMATION OF FOG AND HAZE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...PM
LONG TERM...DS
AVIATION...JJ/PM
Hazardous weather outlook, Jul 16, 2:14 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT MON JUL 16 2007

NCZ001>006-018>020-VAZ007-009>015-018>020-022>024-WVZ042>045-171815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
214 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE
FLOODING. PENNY SIZED HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ016-017-032>035-043>047-058-059-171815-
CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
214 PM EDT MON JUL 16 2007

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED
STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...AND A FEW
OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY SIZED
HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR DRAINAGE
FLOODING...AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 1:27 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT MON JUL 16 2007

VAZ014-161830-
MONTGOMERY VA-
127 PM EDT MON JUL 16 2007

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF CHRISTIANSBURG...OR ABOUT 3 MILES
SOUTHWEST OF MERRIMAC...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...CHRISTIANSBURG AT 140 PM EDT...AND
SHAWSVILLE AT 155 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 16, 1:53 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT MON JUL 16 2007

VAZ022-161900-
ROANOKE VA-
153 PM EDT MON JUL 16 2007

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF SALEM CITY...OR ABOUT 2 MILES
NORTH OF GLENVAR...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...SALEM CITY AT 210 PM EDT...ROANOKE AIRPORT AT 220 PM
EDT...CAVE SPRING...HOLLINS AT 225 PM EDT...ROANOKE AT 230 PM
EDT...AND ROANOKE MOUNTAIN AT 240 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jul 16, 1:59 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             4 S DUBLIN              37.06N 80.70W
07/16/2007  E0.75 INCH       PULASKI            VA   PUBLIC

            TWO MILES SOUTH OF NEWBERN

&&

HYSELL
Special weather statement, Jul 16, 2:47 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT MON JUL 16 2007

VAZ033-161945-
FRANKLIN VA-
247 PM EDT MON JUL 16 2007

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF BOONES MILL...OR ABOUT 2 MILES
WEST OF WIRTZ...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...NORTHWEST SMITH MOUNTAIN LAKE AT 305 PM EDT...

THROUGH 243 PM EDT...HEAVY RAIN WILL FALL 3 MILES SOUTH OF BOONES
MILL...OR ABOUT 2 MILES WEST OF WIRTZ.3 MILES SOUTH OF BOONES MILL...
OR ABOUT 2 MILES WEST OF WIRTZ.< THE HEAVY RAINFALL WILL AFFECT...
NORTHWEST SMITH MOUNTAIN LAKE AT 305 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:15 PM EDTSevere Thunderstorm WarningRNKPulaski60 min
Jul 16, 1:44 PM EDTSevere Thunderstorm WarningRNKMontgomery46 min
Jul 16, 2:38 PM EDTSevere Thunderstorm WarningRNKBedford67 min
Jul 16, 3:36 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville69 min
Jul 16, 4:28 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Jul 16, 5:01 PM EDTSevere Thunderstorm WarningRNKCarroll59 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.